Jump to content
Important Survey - Please Participate ×

Is it worth becoming a "Benzo Buddy"? New member seeking advice.


[Re...]

Recommended Posts

Hello everyone!

 

I am joining this forum because I have a few questions.

I have developed some neurological problems over the past few months, most of them which I believe (and was told by doctors) stem from intense anxiety. I have been prescribed 30 pills of .25 mg Clonazepam 3 months ago to take as needed for anxiety. I made those last for 2 months, so I averaged a very small dose of 0.125mg a day.

 

However recently I have developed a symptom that has been very distressing for me. I developed some sort head twitch/jerk/shake, that happens every few seconds. I have consulted my GP who said it was probably again due to anxiety, and prescribed Effexor XR 75 mg and Clonazepam 0.5mg daily as needed. I also consulted a movement disorder specialist who believes my neck jerking/shaking is a tick, but I strongly disagree with this statement because the jerks are completely involuntary, no way to control them, and they happen all day every day.

 

Now to the point, I took 0.5 mg for the past 3 weeks every day, and the Clonazepam  has reduced my neck jerking by about 90%. It is such a relief to take this medicine and it works wonders for anxiety as well. I realize sadly that this medication should not be taken for very long, and this is proven by what I have read on this forum. This week I have been taking only 0.25 mg a day and honestly the neck jerking is affecting me tremendously. I cannot function properly.

 

So my main question : Should I ask my doctor to put me on a 6 month maintenance therapy of Clonazepam so I can get my life back and return to normal during that time? Or should I ask for an alternative type of drug to deal with the neck jerking? Does anyone have any advice on alternatives?

 

Thanks for your time!

Link to comment
Share on other sites

Hello Reymundo911,

 

Welcome to Benzo Buddies!  Whether it is worthwhile to become a member of this forum will be up to you.  We can certainly give you a lot of information about benzos and support you if you decide to taper off.  I'm sorry to hear about the movement issue you are having, it will be up to you to decide what to do about the clonazepam.

 

I see you have been doing some reading about the usage of these types of drugs and how they are designed for short time use only.  The reason for this is the risk of dependence and the development of tolerance where the original dose is no longer effective. Most of us found our lives on the drug were being very negatively affected.

 

What I can do is provide a few links to some information so you can decide what plan is best for you.

 

I'll give you a link to the Ashton Manual, it is an excellent resource about these types of drugs and how to withdraw. It was written by Dr. Heather Ashton, an expert in the field.

 

I'll also give you a link to the Other Medications Board. There you might ask about alternative medications for movement disorders.

 

You'll get a lot of differing viewpoints from members, but most of us have worked very hard to become benzo free or are now in the process.  Please do ask questions, we're here to help.

 

The Ashton Manual

 

Other Medications   

 

pianogirl  :)

 

Link to comment
Share on other sites

Wow, I sure would think long and hard before deciding to stay on a benzo. If I had to do it again I wouldn't go near one, even though I thought the symptoms at the time were unbearable (PTSD after a major blood loss and transfusion and "electrical" sensations in my body.)  Going through withdrawal and they physical problems the drug has caused me (muscles have felt like they're shutting down for several years) has been a nightmare.  Just read through the posts of what people are experiencing now and how long it takes to get off the benzo.  It's obviously your decision, though, and I don't know how effective other drugs are for the twitches.  But muscles jerking or twitching are part of what I'm experiencing right now and they are far from being the worst thing.  Hope this helped.
Link to comment
Share on other sites

Hi Raymundo,

 

Welcome to BenzoBuddies, whether you decide to stay for a little while or not.  :)

 

Obviously you understand that other Buddies cannot give you medical advice, what you "should do" regarding the drugs you have been prescribed... but you know from your research that you have reason to be cautious. Keep doing your research  :thumbsup:

 

Reading between the lines, you believe your body has become dependent on clonazepam, hence a worsening of the facial twitches/jerks when you tried to lower the dose?...

 

I'm afraid this sounds plausible. The good news is that there probably is a much better solution than upping medication to counteract symptoms... and cutting your dose by half is probably too harsh a cut.

 

Do talk to your GP and describe exactly what has happened to you. Take the Ashton Manual to him... seek advice with another doctor if your own GP brushes you off...

 

You can ask as many questions as you want - do it for yourself - don't believe everything you are told... remember that not everyone goes through horrific withdrawal either!!

 

Take care and very very best of Luck  :)

Julz

Link to comment
Share on other sites

Hi Reymundo...

My story is somewhat similar to yours in the beginning. I was given Ativan, and it helped for the jerking, but as I didn't always take a dose, I noticed withdrawals, and it became a cycle until about two weeks ago. I do admit that I have been diagnosed with generalized anxiety disorder and health anxiety.

I have discussed with my primary physician and we have found some medication to help with my twitching and jerks until I see a neurologist in January, we also have a safer alternative to my anxiety than benzo (in my case Ativan). The medicine I take for the nerve pain, twitching, and jerks is also prescribed off label for anxiety.

Whether you decide to do what you described or not is your choice. But being where you are at, I wouldn't touch them again. It only led to my twitching and jerking getting worse as the dose wore off, plus caused me depression. I knew I came to a crossroads when i was beginning to have to take an extra dose in the night. Then i found this site and started putting two and two together.

Best wishes for you in the future!

Link to comment
Share on other sites

×
×
  • Create New...